Hail, Lane
- When
- May 27, 1:45 PM CST
- Where
- Lane County, 13.13 mi S of Dighton
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.290, -100.470
Thunderstorms developed in a very unstable atmosphere aided by a short wave trough and residual outflow boundaries.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Thunderstorms developed in a very unstable atmosphere aided by a short wave trough and residual outflow boundaries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 27, 12:25 PM CST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 125 PM CDT WED MAY 27 2015 ...UPDATED FOR LONG TERM DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 1242 PM CDT WED MAY 27 2015 TONIGHT: IT IS STILL UNCLEAR HOW STORM EVOLUTION WILL PLAY OUT TONIGHT. TOOK SOME INPUT FROM THE HRRR AND MORE IMPORTANTLY THE WRF-ARW FOR A BASELINE OF GRID PRODUCTS. THINK CONVECTION WILL FIRE LATE THIS AFTERNOON ROUGHLY BETWEEN HIGHWAY 83 AND HIGHWAY 283. WILL HAVE TO WATCH DOWN BY LIBERAL, MEADE, AND ULYSSES AS THE WINDS ARE MORE BACKED HERE. THIS COULD LEAD TO A SLIGHTLY HIGHER TORNADO THREAT. CAPE WILL BE IN THE 2000-3000 J/KG ALONG WITH 30-40 KT OF SHEAR. THE LOW LEVEL PROFILE HAS GOOD DIRECTIONAL SHEAR, HOWEVER, SPEED SHEAR IS NOT THAT IMPRESSIVE. THINK THE MAIN THREATS FOR THIS EVENING WILL BE LARGE HAIL UP TO TENNIS BALL SIZE, HEAVY RAINFALL WITH LOCALIZED FLASH FLOODING, AND A BRIEF TORNADO OR TWO WITH THE INITIAL ONSET OF CONVECTION. THE HRRR HAS THE STORMS EVOLVING INTO A MESSY CLUSTER LATER TONIGHT, SO THAT COULD POTENTIALLY LEAD TO LESS OF A TORNADO THREAT FOR AREAS EAST OF DODGE CITY. PWATS WILL REMAIN STATISTICALLY SIGNIFICANT THROUGH THE EVENT, SO A FEW INCHES OF RAIN IS NOT OUT OF THE QUESTION FOR AREAS THAT ARE UNDERNEATH TRAINING STORMS. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THE OVERNIGHT AS THE LOW LEVEL JET STRENGTHENS ALONG WITH THETA-E ADVECTION. LOWS WILL BE IN THE UPPER 50S TO LOWER 60S. TOMORROW: THE WET PATTERN CONTINUES WITH ANOTHER SHOT AT CONVECTION DURING THE AFTERNOON. INSTABILITY WILL BE PLENTY FOR SEVERE WEATHER, HOWEVER, SHEAR TOMORROW IS FORECAST TO BE WEAKER. SO STORM TYPES MAY BE MORE ALONG THE LINE OF MULTICELLULAR CLUSTERS WITH TRANSIENT SUPERCELL STRUCTURES. LARGE HAIL, WIND, AND HEAVY RAINFALL WILL BE THE MAIN THREATS. DIRECTIONAL SHEAR IS LESS IMPRESSIVE AND UPPER LEVEL WINDS BACK WITH HEIGHT, SO A MORE MESSY STORM TYPE IS MORE LIKELY. HIGHS WILL BE AROUND 80. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 1255 PM CDT WED MAY 27 2015 THUNDERSTORM CHANCES WILL PERSIST INTO FRIDAY AND FRIDAY NIGHT AS AN UPPER LEVEL TROUGH OVER THE NORTHWESTERN UNITED STATES SLOWLY PROGRESSES TOWARD WESTERN KANSAS. AHEAD OF THIS FEATURE, AMPLE LOW LEVEL MOISTURE WILL STILL BE IN PLACE. THUNDERSTORM CHANCES ARE HIGH THURSDAY NIGHT, WITH ACTIVITY LINGERING ON FRIDAY AND PERHAPS REDEVELOPING FRIDAY AFTERNOON AHEAD OF A COLD FRONT. THE TIMING OF INDIVIDUAL STORM CLUSTERS WILL OF COURSE DEPEND ON AIRMASS RECOVERY FROM PREVIOUS THUNDERSTORMS. SOME OF THE STORMS THURSDAY NIGHT WILL LIKELY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. WE ARE CONSIDERING A FLASH FLOOD WATCH FOR PARTS OF SOUTH CENTRAL AND SOUTHWESTERN KANSAS. AFTER THE UPPER LEVEL TROUGH AXIS AND SURFACE COLD FRONT PASS FRIDAY NIGHT, THE LOWER LEVELS WILL DRY OUT SOMEWHAT AND TEMPERATURES WILL COOL. HIGHS SATURDAY SHOULD ONLY REACH NEAR 70, WITH LOWS IN THE LOWER 50S BY SUNDAY MORNING. WEAK UPPER LEVEL RIDGING WILL DEVELOP OVER THE PLAINS BY LATE SUNDAY, ALONG WITH LEE TROUGHING, SOUTHERLY WINDS AND A WARMING TREND THROUGH MID WEEK. HIGH TEMPERATURES OUGHT TO WARM INTO THE LOWER 80S BY MONDAY AND THEN MID TO UPPER 80S BY TUESDAY AND WEDNESDAY. A LARGE UPPER LEVEL TROUGH WILL DEVELOP ACROSS THE WESTERN UNITED STATES BY MID TO LATE NEXT WEEK WITH CONTINUED LEE TROUGHING AND SOME CHANCE FOR LATE DAY AND NIGHTTIME THUNDERSTORMS. SOME OF THESE STORMS COULD BE SEVERE BUT IT'S NOT LOOKING LIKE A TORNADIC PATTERN SINCE THE UPPER LEVEL JET IS PROGGED TO STAY NORTH OF KANSAS. OVERNIGHT LOWS WILL BE HELD UP BY HIGH DEWPOINTS AND SOUTH WINDS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1200 PM CDT WED MAY 27 2015 CIGS SHOULD BE PRIMARILY VFR. THERE IS AN OUTSIDE CHANCE THAT A LOCALLY SEVERE STORM COULD MOVE ACROSS THE TERMINALS THIS EVENING AND PROVIDE REDUCED CIGS, BUT CONFIDENCE IS NOT HIGH IN TIMING OR LOCATION. WILL CONTINUE WITH TSRA/CB GROUPS FOR THIS EVENING FOR NOW. ADDITIONAL THUNDERSTORM ACTIVITY IS POSSIBLE THROUGH THE OVERNIGHT AS THE LOW LEVEL JET STRENGTHENS. WINDS WILL BE SOUTHEASTERLY 5-15 KT. && .PRELIMINARY POINT TEMPS/POPS... DDC 82 61 80 61 / 50 60 60 70 GCK 82 59 81 58 / 50 60 40 50 EHA 85 58 80 56 / 40 40 30 30 LBL 85 60 81 60 / 40 50 40 50 HYS 80 61 79 60 / 50 60 60 70 P28 82 64 79 65 / 50 70 60 60 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SUGDEN LONG TERM...FINCH AVIATION...SUGDEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 140 PM CDT WED MAY 27 2015 KSZ030-031-043>046-061>066-074>081-084>090-281845- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 140 PM CDT WED MAY 27 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HAZARDS WEATHER RISK... THURSDAY... LIMITED FLOODING RISK. LIMITED SEVERE THUNDERSTORM RISK. FRIDAY... LIMITED FLOODING RISK. LIMITED SEVERE THUNDERSTORM RISK. SATURDAY... LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. SUNDAY... LIMITED LIGHTNING RISK. MONDAY... NO HAZARDS. TUESDAY... LIMITED LIGHTNING RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
202 PM CDT WED MAY 27 2015
KSZ043-044-063-271930-
SCOTT KS-LANE KS-FINNEY KS-
202 PM CDT WED MAY 27 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FINNEY...SOUTHERN
LANE AND SOUTHEASTERN SCOTT COUNTIES UNTIL 230 PM CDT...
AT 202 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES SOUTH OF AMY...MOVING NORTH AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
FINNEY...SOUTHERN LANE AND SOUTHEASTERN SCOTT COUNTIES.
LAT...LON 3816 10043 3818 10066 3835 10078 3842 10055
3833 10030
TIME...MOT...LOC 1902Z 182DEG 19KT 3826 10057
SUGDENThe Dodge City radar (KDDC), 73 km away, was scanning. The volume nearest the first event began at 19:45 UTC.
22 hail, 11 tornado, 6 thunderstorm wind, 3 flash flood, 2 heavy rain, 1 flood. Local standard time, as filed.
This landspout was one of the first tornadoes reported during this event. It moved northwest very slowly.
This landspout looking tornado traveled northwest.
This landspout also moved northwest as did the one that formed at 402 PM CDT.
This was a brief tornado and had apparently weak ground circulation.
This landspout formed first before the mesocyclone tornado formed.
This tornado did high end EF1 damage to Pivot irrigation sprinklers along with other damage to several outbuildings and eight large grain bins. A semi was flipped and carried into a field.
This tornado moved into Finney county at 5:53 PM CDT.
This tornado crossed into the county from Lane county at 5:53 PM CDT.
This tornado moved slowly and made a fish hook type of loop. There was mostly grass land in this area.
Several county roads were washed out by flash flooding.
This tornado got wrapped in rain several times but no damage was found. It's mostly grassland in this area.
Flooding was reported in Fowler.
This was a brief and apparent weak tornado.
Wind gusts picked up dirt and lowered visibilities to near zero.
Winds were estimated to be at least 60 MPH.
Rainfall was 4.3 inches.
Numerous county roads were washed out due to flash flooding.
Winds were estimated to be at least 65 MPH.
Windows were blown out of vehicles and homes. Power poles were blown down and trees that were at least 1 foot in diameter were blown over.
A microburst produced at least 80 MPH winds with roof damage, door damage and tree damage reported in and around Boothill Museum in Dodge City.
There was 5.6 inches recorded. Unofficial reports of 8 inches were reported across southeast Lane County.
Water was running over highway 54 in Meade.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyThe tornado archive for Kansas, 2015Warnings in Kansas, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583394, 583395, 586936, 583396, 583397, 586967, 583398, 586968, 583399, 586969, 583400, 583401, 583402, 583403, 583404, 583405, 583406, 583407, 586965, 586966, 583408, 583409, 586970, 583410, 586971, 586973, 583411, 583392, 586974, 583393, 583412, 583413, 583414, 586972, 583415, 583416, 583417, 583424, 583425, 583418, and more.